Call or Text Us!405-544-4691
Fine Hearing Care - Edmond, OK

Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you wake up in the morning. This is odd because they weren’t doing that yesterday. So now you’re wondering what the cause might be: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate of late). But you did take some aspirin for your headache before bed.

Could the aspirin be the cause?

And that possibility gets your brain working because maybe it is the aspirin. And you remember, somewhere in the deeper recesses of your mind, hearing that certain medications were linked to reports of tinnitus. Is one of those medications aspirin? And does that mean you should stop taking aspirin?

Medication And Tinnitus – What’s The Connection?

Tinnitus is one of those disorders that has long been rumored to be linked to a number of medications. But what is the reality behind these rumors?

The common notion is that tinnitus is widely seen as a side effect of a diverse swath of medications. But the reality is that only a few medications produce tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:

  • Tinnitus is a fairly common affliction. Chronic tinnitus is a problem for as many as 20 million people. When that many individuals deal with symptoms, it’s inevitable that there will be some coincidental timing that happens. Unrelated tinnitus symptoms can start right around the same time as medicine is taken. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Beginning a new medication can be stressful. Or, in some situations, it’s the underlying cause, the thing that you’re using the medication to fix, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being produced by the medication. The whole experience is stressful enough to cause this sort of confusion.
  • Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.

Which Medications Can Trigger Tinnitus?

There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.

The Link Between Strong Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in some antibiotics. These powerful antibiotics are typically only used in extreme cases and are known as aminoglycosides. High doses are usually avoided because they can result in damage to the ears and trigger tinnitus symptoms.

Medication For High Blood Pressure

Diuretics are frequently prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is considerably higher than usual, some diuretics will cause tinnitus.

Ringing in The Ears Can be Trigger by Taking Aspirin

And, yes, the aspirin may have been what caused your tinnitus. But the thing is: Dosage is once again extremely important. Generally speaking, tinnitus starts at extremely high doses of aspirin. Tinnitus symptoms usually won’t be produced by standard headache doses. But when you quit taking high doses of aspirin, luckily, the ringing tends to go away.

Check With Your Doctor

There are a few other medicines that may be capable of triggering tinnitus. And there are also some odd medication combinations and interactions that might produce tinnitus-like symptoms. That’s why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.

That being said, if you start to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. It’s hard to say for certain if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today